Lantus

  1. OK...I am a new nurse and I have a question for all you other nurses out there. I had this elderly patient post-op who was on a clear liquid diet and eating greater than 50% of his trays, with D5.45 c 20 @ 75 thru IV. He was receiving 25 units of Lantus at night and there was no sliding scale ordered. The patient said his diabetes was controlled with Lantus alone. I gave him his Lantus per order. The next morning his blood sugar was 70 (I work nights). The oncoming nurse gave me all this crap (boy did she have an attitude) about how I should have held the Lantus and called the doc. I was always taught that we give Lantus to patients even if they are on a clear liquid diet.

    My reasoning was this: he had dextrose through his fluids, he had a large cup of juice at bedtime, his sugars hadn't been low since his admission with Lantus being administered regularly, he was post-op and stressed...why would I hold it? Am I missing something here? I just need some input since I am a new nurse and thought I was missing something...HELP!
  2. Visit LEM1234 profile page

    About LEM1234

    Joined: Jun '09; Posts: 14; Likes: 13

    18 Comments

  3. by   BrnEyedGirl
    I would have given the Lantus, and I wouldn't be excited about a BS of 70 at breakfast time! My experience has also shown me that the stress of illness/hospitalization almost always raises blood glucose levels. Many, many pts who are controlled by PO meds at home may need some S/S insulin while in the hospital. This experienced nurse thinks you did fine!
  4. by   cherrybreeze
    I would not have held it either. I am not seeing a reason to based on the input you gave. While 70 is on the lower end, it's now considered WNL. Especially if the patient was asymptomatic. When we first started using Lantus, I remember asking the doc a time or two about it, and he said, well that's the reason the sugar has been normal, it would be too high without it......it's not like it acts immediately. I think you're in the right.
  5. by   Virgo_RN
    I would have given it too. The patient had a source of glucose in the form of the IVF and the clear liquids. A CBG of 70 shouldn't be too hard to fix with a little jello and juice or some clear soda. Whether 70 is low for that patient depends upon whether they feel it. Some diabetics get so used to running higher that their lows are actually not technically low. For instance, a diabetic that typically runs in the 200s and has for years might feel low at 100. Some diabetics that are on beta blockers don't feel their lows at all, so you have to be careful there. In other words, it's not totally black and white from patient to patient, and I think you had reasonable justification for giving it.
  6. by   JB2007
    I would have given it. Your reasoning was good. Do not let that nurse question your good judgement.
  7. by   Mulan
    I would have given it also.

    Some people are really ignorant when it comes to diabetes and insulin.
  8. by   texas_lvn
    I would have given the lantus as well. It is a long lasting med. besides, if the Dr wanted it held he/she would have wrote to hold it if he/she didnt want it given. The Dr must have given it some thought as well otherwise the glucose wouldnt have been in the IV. It sounds like the on-coming nurse needs more education.

    On the unit I worked on we would get more points toward a higher raise (evaluation) if we educated the floor as a whole by doing some sort of project like a school board of information re short vs long insuln, peak times, ect. Good luck!
  9. by   pinksugar
    Oh, I absolutely would have given it as well. A BS of 70 is just fine for most people.
  10. by   It'sMe, RN, BBA, MBA
    I am a diabetic and if my BS was 70 in the am I would think that God has performed some kind of miracle! 70 is wonderful! Would you believe my MD wants my am BS below 100 as a minimum? He actually wants it averaged below 90. I had to work ten years to get it under 120!
  11. by   kanzi monkey
    Lantus provides basal insulin (to supplement or replace endogenous insulin). It CAN cause hypoglycemia, but usually it doesn't since it doesn't have a true peak. At my hospital, if a pt is NPO pre-op, we've been taught to eliminate the asparte, halve the NPH, and give the entire glargine dose. This recommendation is based on extensive research. Though we don't always follow that rec, I think it IS good practice. Think about it--we are much more concerned about HYPOglycemia in the hospital because the consequences can be so dire. We would rather a pt be hyperglycemic since, well, a blood sugar >150 doesn't usually hurt anyone in the moment. Unfortunately, that means that many patients run higher blood sugars immediately post-operatively, which pre-disposes them to infection. So, that's my long-winded way of saying, you go! Your judgement was good, as was the outcome. HAD the pt become hypoglycemic, you still would have made the right decision.

    -Kan
  12. by   It'sMe, RN, BBA, MBA
    Good answer. My only fault with any of this is that the DOCTOR should be held responsible for making a decision on giving or holding a medication. Since when did the RN becom such a decision maker? I don't want that responsibility. I now have about 12 drugs that I have to make a decision about holding or giving pre-op and then decide to hold or give them post-op. Why should I have to decide? I want the doctor to come and see their patient after surgery and write orders for what they want given. Same for pre-op. IMHO we are doing more and more for them and taking a lot of risk.
  13. by   nurseofalltrades
    Why was the nurse getting all bijiggity over a BS of 70? I have a gentleman who is 20 or 24 every morning. 70 isnt that low.
  14. by   wooh
    70 is a fabulous blood sugar. Sounds like that nurse just wanted something to complain about. I'd have given the lantus.

close